Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

July 21, 2017Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 11:14 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 11:14 PM CDT (04:14 UTC)
Expired
Jul 22, 2017, 12:00 AM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Minot AFB radar (KMBX), 119 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 11:18 PM CDTHAIL 1.251 N Harlow, NDHAIL RANGED FROM THE SIZE OF PEAS TO HALF DOLLAR
Jul 21, 11:25 PM CDTFUNNEL CLOUD5 N Minnewaukan, ND
Jul 21, 11:25 PM CDTFUNNEL CLOUD5 Nw Minnewaukan, NDVIEWED FROM ABOUT 5N MINNEWAUKEN LOOKING WEST.
Jul 21, 11:33 PM CDTHAIL 1.53 Sse Brinsmade, NDLARGE HAIL AND VERY STRONG WINDS. ESTIMATED TO 50 MPH OR GREATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2130 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS53 KFGF 220414
SVRFGF
NDC005-071-220500-
/O.NEW.KFGF.SV.W.0112.170722T0414Z-170722T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1114 PM CDT FRI JUL 21 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Benson County in northeastern North Dakota...
  Southwestern Ramsey County in northeastern North Dakota...

* Until midnight CDT.

* At 1113 PM CDT, a severe thunderstorm was located over Harlow, or
  29 miles west of Devils Lake, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Leeds around 1115 PM CDT. 
  Brinsmade around 1125 PM CDT. 
  Minnewaukan around 1135 PM CDT. 
  Grahams Island State Park around 1150 PM CDT. 
  Devils Lake, Lakewood Park and Fort Totten around 1155 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4807 9972 4833 9955 4814 9867 4786 9892
TIME...MOT...LOC 0413Z 291DEG 34KT 4819 9951 

HAIL...1.00IN
WIND...60MPH
 
$$

VG
3 follow-up statements
321 
WWUS53 KFGF 220427
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1127 PM CDT FRI JUL 21 2017

NDC005-071-220500-
/O.CON.KFGF.SV.W.0112.000000T0000Z-170722T0500Z/
Benson ND-Ramsey ND-
1127 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR CENTRAL BENSON AND SOUTHWESTERN RAMSEY COUNTIES...

At 1127 PM CDT, a severe thunderstorm was located over Brinsmade, or
20 miles west of Devils Lake, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Minnewaukan around 1135 PM CDT. 
  Grahams Island State Park around 1150 PM CDT. 
  Devils Lake, Camp Grafton and Lakewood Park around 1155 PM CDT. 
  St Michael around 1200 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4806 9967 4830 9940 4814 9867 4786 9892
TIME...MOT...LOC 0427Z 291DEG 34KT 4814 9932 

HAIL...1.00IN
WIND...60MPH
 
$$

VG
313 
WWUS53 KFGF 220444
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1144 PM CDT FRI JUL 21 2017

NDC005-071-220500-
/O.CON.KFGF.SV.W.0112.000000T0000Z-170722T0500Z/
Benson ND-Ramsey ND-
1144 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN BENSON AND SOUTHWESTERN RAMSEY COUNTIES...

At 1144 PM CDT, a severe thunderstorm was located near Grahams Island
State Park, or 10 miles west of Devils Lake, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Grahams Island State Park around 1145 PM CDT. 
  Devils Lake, Camp Grafton and Lakewood Park around 1155 PM CDT. 
  St Michael around 1200 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4800 9944 4826 9921 4814 9867 4786 9892
TIME...MOT...LOC 0444Z 291DEG 34KT 4808 9909 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
206 
WWUS53 KFGF 220456
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1156 PM CDT FRI JUL 21 2017

NDC005-071-220506-
/O.EXP.KFGF.SV.W.0112.000000T0000Z-170722T0500Z/
Benson ND-Ramsey ND-
1156 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
SOUTHWESTERN RAMSEY COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4800 9944 4826 9921 4814 9867 4786 9892
TIME...MOT...LOC 0456Z 291DEG 34KT 4804 9895 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:35 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 21, 9:35 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
935 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 935 PM CDT Fri Jul 21 2017

Storms over west central MN have exited off to the southeast. Now
in a waiting mode to see if any of the storms off to the west in
central ND can hold together as they move east. So right now,
hardly any pcpn is occurring in the FA. Went ahead and canceled
most of the remaining counties from the watch, with the exception
of Grant (MN) and Barnes, Ransom, and Sargent (ND). There are
still storms in Grant (although weak) and some of the activity
over south central ND may still work into the southwest FA, so
left those few counties in the watch.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jul 21 2017

Still many questions in regards to convection thru the night.
Boundary located from Red Lake MN west to near Cooperstown ND. a
bit more east wind north of this boundary from earlier convection
while south winds south of this boundary with temps mid 80s to low
90s. Sfc based cape 3-4k in the RRV but where storms are nr
Cooperstown/Carrington some cap exists and still not certain
storms are rooted in boundary layer yet. Storms east toward GFK
into Crookston was elevated.

Overnight storms that are expected to fire in Manitoba may drop
southeast into NE ND but that again is not certain.

Breezy and cooler Saturday with risk of a few showers or t-storms
in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jul 21 2017

Sunday a cool day compared to normal and then next wave with tstm
chance arriving into central/ern ND late Monday aftn and moving
east. For Tues-Fri relatively quite pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 713 PM CDT Fri Jul 21 2017

VFR thru the night with a light wind regime, except near storms.
Increasing NW winds Saturday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Special weather statement, Jul 21, 8:28 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
828 PM CDT FRI JUL 21 2017

MNZ030-040-220215-
Grant MN-West Otter Tail MN-
828 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND GRANT
COUNTIES UNTIL 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wendell, or 13 miles south of Fergus Falls, moving southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wendell around 840 PM CDT.
  Elbow Lake around 905 PM CDT.
  Barrett and Erdahl around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.

LAT...LON 4604 9627 4605 9626 4609 9627 4624 9605
      4612 9577 4596 9577 4581 9600
TIME...MOT...LOC 0127Z 313DEG 13KT 4609 9614

VG
Local storm report, Jul 21, 8:50 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TORNADO          4 S GLYNDON             46.81N 96.58W
07/21/2017                   CLAY               MN   STORM CHASER

            A WEAK TORNADO WAS OBSERVED FOR ABOUT A MINUTE OVER
            LARGELY OPEN FARMLAND JUST NORTH OF I-94 IN EXTREME
            SOUTHEAST GLYNDON TOWNSHIP.

&&

GGUST
Local storm report, Jul 21, 9:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     7 NE BEMIDJI            47.55N 94.77W
07/21/2017                   BELTRAMI           MN   PUBLIC

            SEVERAL LARGE TREES WERE SNAPPED OR UPROOTED.

&&

VGODON
Local storm report, Jul 21, 9:54 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 S BAGLEY              47.51N 95.40W
07/21/2017                   CLEARWATER         MN   PUBLIC

            NUMEROUS TREES BLOWN DOWN.

&&

VGODON
Special weather statement, Jul 21, 10:31 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 PM CDT FRI JUL 21 2017

NDZ038-220415-
Barnes ND-
1031 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1115
PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, or 23 miles southwest of Valley City, moving northeast at 25
mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Litchville around 1040 PM CDT.
  Hastings around 1055 PM CDT.
  Valley City around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

LAT...LON 4663 9843 4664 9844 4675 9844 4700 9812
      4671 9774 4663 9808
TIME...MOT...LOC 0330Z 236DEG 24KT 4668 9834

WJB
Special weather statement, Jul 21, 11:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1107 PM CDT FRI JUL 21 2017

NDZ049-052-053-220445-
Sargent ND-Richland ND-Ransom ND-
1107 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...NORTHWESTERN RICHLAND
AND NORTHWESTERN SARGENT COUNTIES UNTIL 1145 PM CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 39 miles south of Valley City, moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Englevale around 1110 PM CDT.
  Elliott around 1115 PM CDT.
  Lisbon around 1125 PM CDT.
  Venlo and Anselm around 1135 PM CDT.
  McLeod around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4628 9801 4628 9803 4642 9803 4662 9716
      4630 9706 4624 9801
TIME...MOT...LOC 0407Z 257DEG 47KT 4635 9797

WJB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:31 PM CDTSpecial Weather StatementFGFBarnes44 min
Jul 21, 10:49 PM CDTTornado WarningFGFBenson26 min
Jul 21, 11:07 PM CDTSpecial Weather StatementFGFRansom38 min
Jul 22, 12:25 AM CDTSevere Thunderstorm WarningFGFEddy27 min
Jul 22, 12:36 AM CDTSpecial Weather StatementFGFNelson24 min
Jul 22, 2:18 AM CDTSpecial Weather StatementFGFCass, Traill27 min
Jul 22, 2:37 AM CDTSevere Thunderstorm WarningFGFCass, Traill38 min
Jul 22, 3:07 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.